Advertisement

Cerebral venous thrombosis following an immunoglobulin-E mediated anaphylactic reaction

  • Mariana Dias da Costa
    Correspondence
    Corresponding author at: Stroke Unit, Neurology, Department of Neurosciences and Mental Health, Hospital de Santa Maria, Centro Hospitalar Universitário Lisboa Norte, Av. Prof. Egas Moniz, 1649-035 Lisbon, Portugal.
    Affiliations
    Stroke Unit, Neurology, Department of Neurosciences and Mental Health, Hospital de Santa Maria, Centro Hospitalar Universitário Lisboa Norte, Lisbon, Portugal
    Search for articles by this author
  • Pedro Nascimento Alves
    Affiliations
    Stroke Unit, Neurology, Department of Neurosciences and Mental Health, Hospital de Santa Maria, Centro Hospitalar Universitário Lisboa Norte, Lisbon, Portugal

    Centro de Estudos Egas Moniz, Faculdade de Medicina da Universidade de Lisboa, Lisbon, Portugal
    Search for articles by this author
  • Diana Aguiar de Sousa
    Affiliations
    Stroke Unit, Neurology, Department of Neurosciences and Mental Health, Hospital de Santa Maria, Centro Hospitalar Universitário Lisboa Norte, Lisbon, Portugal

    Centro de Estudos Egas Moniz, Faculdade de Medicina da Universidade de Lisboa, Lisbon, Portugal
    Search for articles by this author
  • Patrícia Canhão
    Affiliations
    Stroke Unit, Neurology, Department of Neurosciences and Mental Health, Hospital de Santa Maria, Centro Hospitalar Universitário Lisboa Norte, Lisbon, Portugal

    Centro de Estudos Egas Moniz, Faculdade de Medicina da Universidade de Lisboa, Lisbon, Portugal
    Search for articles by this author

      Abstract

      Background

      Prothrombotic and pro-inflammatory states are known cerebral venous thrombosis risk factors. To date, two cases of venous thrombotic events after immunoglobulin-E mediated anaphylaxis have been reported. Herein, we describe the first case of cerebral venous thrombosis in close temporal relation with an immunoglobulin-E mediated anaphylactic event.

      Case description

      A 51-year-old female presented with headache, language, and mental disturbance lasting for two days. Two days before the onset, she had undergone a provocative test with deflazacort to study an allergy history; after the test she developed a severe anaphylactic reaction. There were no other comorbidities, and in addition to contraceptive pill, she did not take other medications.
      On admission the patient was drowsy, with anomic aphasia, inattention and memory impairment. Magnetic Resonance Imaging depicted a left caudate and lenticulo-capsulo-thalamic venous infarct and thrombosis in the deep venous system. The patient was treated with anticoagulation and showed progressive improvement. Neoplastic and pro-thrombotic diseases were excluded.

      Conclusion

      The close temporal association between the anaphylactic reaction and cerebral venous thrombosis suggests that anaphylactic reaction could have been a cerebral venous thrombosis precipitating factor. Immunoglobulin-E have been suggested to have prothrombotic activity by stimulating the release of platelet activation factor, thromboxane A2 and serotonin. This case adds on to the available information on possible cerebral venous thrombosis associated conditions.

      Key Words

      To read this article in full you will need to make a payment

      Purchase one-time access:

      Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to Journal of Stroke and Cerebrovascular Diseases
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Tekeşin A.
        • Tunç A.
        Inflammatory markers are beneficial in the early stages of cerebral venous thrombosis.
        Arq Neuropsiquiatr. 2019; 77: 101-105
        • Ferro J.M.
        • Bousser M.G.
        • Canhão P.
        • et al.
        European Stroke Organization guideline for the diagnosis and treatment of cerebral venous thrombosis – Endorsed by the European Academy of Neurology.
        Eur Stroke J. 2017; 2: 195-221
        • Lippi G.
        • Favaloro E.J.
        Allergy and venous thromboembolism: a casual or causative association.
        Semin Thromb Hemost. 2015; 42: 63-68
        • Peppers B.P.
        • Vatsayan A.
        • Dalal J.
        • et al.
        A case series: association of anaphylaxis with a significant decrease in platelet levels and possible secondary risk of thrombosis.
        Immun Inflamm Dis. 2018; 6: 377-381
        • Girolami A.
        • Cosi E.
        • Tasinato V.
        • et al.
        Drug-induced thrombophilic or prothrombotic states: an underestimated clinical problem that involves both legal and illegal compounds.
        Clin Appl Thrombosis/Hemostasis. 2017; 23: 775-785
        • Wilfox Jimenez-Rodriguez T.
        • Garcia-Neuer M.
        • Alenazy L.A.
        • et al.
        Journal of Asthma and Allergy Dovepress Anaphylaxis in the 21st century: phenotypes, endotypes, and biomarkers.
        J Asthma Allergy. 2018; ([Internet]Available from:): 11-121
        • Guilarte M.
        • Sala-Cunill A.
        • Luengo O.
        • et al.
        The mast cell, contact, and coagulation system connection in anaphylaxis.
        Front Immunol. 2017; 8: 1-6
        • de Pasquale T.
        • Buonomo A.
        • di Gennaro L.
        • et al.
        Pulmonary embolism after ceftriaxone induced anaphylaxis.
        J Investig Allergol Clin Immunol. 2017; 27: 190-191
        • Vadas P.
        • Gold M.
        • Perelman B.
        • et al.
        Platelet-activating factor, PAF acetylhydrolase, and severe anaphylaxis.
        N Engl J Med. 2008; 358 (Available from:)
        • Gill P.
        • Jindal N.L.
        • Jagdis A.
        • et al.
        Platelets in the immune response: Revisiting platelet-activating factor in anaphylaxis.
        J Allergy Clin Immunol. 2015 Jun 1; 135: 1424-1432